Alert archive / Wyoming / High Wind Warnings in 2014

High Wind Warning 16, NWS Riverton, WY

March 19, 2014Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Mar 19, 2014, 12:40 PM MDT for Park County, Wyoming. It took effect at Mar 19, 2014, 9:00 PM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2014, 12:40 PM MDT (18:40 UTC)
In effect from
Mar 19, 2014, 9:00 PM MDT
Expired
Mar 20, 2014, 12:00 PM MDT
In force
15 hr
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2014-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2014-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1796 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

555 
WWUS75 KRIW 191840
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1240 PM MDT WED MAR 19 2014

...HIGH WINDS ACROSS THE NORTH TONIGHT AND THURSDAY MORNING...

.AHEAD OF A COLD FRONT HIGH WINDS ARE EXPECTED ALONG AND NEAR THE
EAST SLOPES OF THE ABSAROKA MOUNTAINS FROM CODY TO CLARK LATER
TONIGHT THROUGH THURSDAY MORNING BEFORE DECREASING BEHIND THE COLD
FRONT.

WYZ003-200600-
/O.UPG.KRIW.HW.A.0012.140320T0000Z-140320T1500Z/
/O.NEW.KRIW.HW.W.0016.140320T0300Z-140320T1800Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
1240 PM MDT WED MAR 19 2014

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON MDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO NOON MDT
THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* SUMMARY AND TIMING...HIGH WINDS ARE EXPECTED BY MIDNIGHT
  TONIGHT...LASTING THROUGH NOON THURSDAY. THE PEAK PERIOD FOR
  STRONGEST WINDS ARE EXPECTED BETWEEN 5 AM AND 11 AM THURSDAY.

* WIND...30 TO 45 MPH WITH GUSTS 60 TO 75 MPH.

* IMPACTS....A BLOW OVER RISK...ESPECIALLY FOR LIGHTWEIGHT AND 
  HIGH PROFILE VEHICLES ON AREA HIGHWAYS...INCLUDING HIGHWAY 120 
  AND CHIEF JOSEPH HIGHWAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$
3 follow-up statements
756 
WWUS75 KRIW 200307
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
907 PM MDT WED MAR 19 2014

...HIGH WINDS ACROSS THE NORTH TONIGHT AND THURSDAY MORNING...

.AHEAD OF A COLD FRONT HIGH WINDS ARE EXPECTED ALONG AND NEAR THE
EAST SLOPES OF THE ABSAROKA MOUNTAINS FROM CODY TO CLARK LATER
TONIGHT THROUGH THURSDAY MORNING BEFORE DECREASING BEHIND THE
COLD FRONT.

WYZ003-201200-
/O.CON.KRIW.HW.W.0016.000000T0000Z-140320T1800Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
907 PM MDT WED MAR 19 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT THURSDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT THURSDAY. 

* SUMMARY AND TIMING...HIGH WINDS ARE EXPECTED BY MIDNIGHT 
  TONIGHT...LASTING THROUGH NOON THURSDAY. THE PEAK PERIOD FOR 
  STRONGEST WINDS ARE EXPECTED BETWEEN 5 AM AND 11 AM THURSDAY. 

* WIND...30 TO 45 MPH WITH GUSTS 60 TO 75 MPH.

* IMPACTS....A BLOW OVER RISK...ESPECIALLY FOR LIGHTWEIGHT AND 
  HIGH PROFILE VEHICLES ON AREA HIGHWAYS...INCLUDING HIGHWAY 120 
  AND CHIEF JOSEPH HIGHWAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$
978 
WWUS75 KRIW 200825
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
225 AM MDT THU MAR 20 2014

...HIGH WINDS ACROSS THE CODY FOOTHILLS THIS MORNING...

.AHEAD OF A COLD FRONT HIGH WINDS ARE EXPECTED ALONG AND NEAR THE
EAST SLOPES OF THE ABSAROKA MOUNTAINS FROM CODY TO CLARK THIS
MORNING BEFORE DECREASING BEHIND THE COLD FRONT.

WYZ003-201800-
/O.CON.KRIW.HW.W.0016.000000T0000Z-140320T1800Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
225 AM MDT THU MAR 20 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY. 

* SUMMARY AND TIMING...WINDS WILL INCREASE LATE TONIGHT AND BECOME
  STRONG BEFORE DECREASING AROUND NOON TODAY. THE PEAK PERIOD FOR
  STRONGEST WINDS ARE EXPECTED BETWEEN 5 AM AND 11 AM TODAY.

* WIND...30 TO 45 MPH WITH GUSTS 60 TO 75 MPH.

* IMPACTS....A BLOW OVER RISK...ESPECIALLY FOR LIGHTWEIGHT AND 
  HIGH PROFILE VEHICLES ON AREA HIGHWAYS...INCLUDING HIGHWAY 120 
  AND CHIEF JOSEPH HIGHWAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$
285 
WWUS75 KRIW 201755
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1155 AM MDT THU MAR 20 2014

...HIGH WIND WARNING WILL EXPIRE AT 12 NOON TODAY...

.THE HIGH WIND WARNING WILL EXPIRE AT 12 NOON TODAY.

WYZ003-201900-
/O.EXP.KRIW.HW.W.0016.000000T0000Z-140320T1800Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
1155 AM MDT THU MAR 20 2014

...HIGH WIND WARNING WILL EXPIRE AT NOON MDT TODAY...

THE HIGH WIND WARNING WILL EXPIRE AT NOON MDT TODAY. 

WINDS ARE BEGINNING TO RELAX SOMEWHAT AS A DRY COLD FRONT
APPROACHES FROM THE NORTH. HOWEVER...OCCASIONAL WIND GUSTS 45 TO
50 MPH CAN STILL BE EXPECTED THROUGH MID AFTERNOON.

$$

JFB

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 19, 11:13 AM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 19, 11:13 AM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1113 AM MDT WED MAR 19 2014

.SHORT TERM...WEDNESDAY THROUGH FRIDAY NIGHT

THE LAST OF THE SNOW SHOWERS LOOK TO BE EXITING STAGE EAST EARLY
THIS MORNING AND SHOULD BE OUT OF THE AREA BY AROUND 3 AM.
HOWEVER...WE HAVE ANOTHER ISSUE TO DEAL WITH THIS MORNING. WITH THE
MELTING OF LAST NIGHTS SNOWFALL...HIGH PRESSURE OVER THE AREA
PRODUCING AND A LIGHT WIND...THE DREADED FOG MONSTER HAS RETURNED TO
PORTIONS OF THE AREA. THE PREVIOUS FORECAST HAD FOG IN THE USUAL
SUSPECTS AND WE WILL CONTINUE THAT TREND UNTIL AROUND 9 AM WHEN THE
STRENGTHENING MARCH SUN SHOULD BURN IT OFF. ALL IN ALL...IT LOOKS TO
BE...GASP...A DRY DAY ACROSS THE ENTIRE COUNTY WARNING AREA WITH
HIGH PRESSURE OVER THE AREA. DESPITE A DECENT AMOUNTS OF
SUNSHINE...WITH A CHILLY AIR MASS OVER THE AREA TEMPERATURES WILL
REMAIN BELOW NORMAL. THERE WILL ALSO BE A BREEZE DEVELOPING OVER THE
FAVORED PORTIONS OF THE AREA AS YET ANOTHER SYSTEM MOVES TOWARD THE
AREA LATER TODAY.

AND THAT LEADS US TO TONIGHT WITH THE AFOREMENTIONED SYSTEM DROPPING
IN FROM THE NORTHWEST. WITH THE TIGHTENING PRESSURE GRADIENT AND
INCREASING WINDS ALOFT AND POSSIBLE MOUNTAIN WAVE DEVELOPMENT...IT
COULD BRING STRONG WINDS TO...YOU GUESSED IT...THE WORLD'S MOST
IMPORTANT CROSSROADS...CLARK. HIGH WIND WATCH HAS BEEN ISSUED AND WE
WILL CONTINUE IT. ALL MODELS ALSO INDICATE DRY CONDITIONS ACROSS THE
AREA WITH ANY PRECIPITATION STAYING TO THE NORTH SO WE REMOVED POPS
FOR THE OVERNIGHT PERIOD.

THE AFOREMENTIONED SYSTEM THAN BEGINS TO DROP SOUTHWARD TOWARD
WYOMING ON THURSDAY. THE MODELS HAVE CONTINUED TRENDING SLOWER WITH
THE PASSAGE. THE EUROPEAN IS THE MOST PROGRESSIVE BUT EVEN IT KEEPS
ANY SHOWERS CONFINED TO THE FAR NORTH. THE NAM IS DRY AND THE GFS IS
IN BETWEEN. FOR NOW WE CONFINED THE SHOWERS TO THE NORTH. THERE MAY
BE SOME DECENT DYNAMICS WITH THE RIGHT REAR QUAD OF THE JET NEARBY.
HOWEVER...WITH THE LACK OF MOISTURE ANY PRECIPITATION IS EXPECTED TO
BE LIGHT. ACROSS THE REST OF THE STATE...EXPECT A MILDER BUT BREEZY
TO WINDY DAY AS DOWNSLOPING FLOW WARMS AREAS EAST OF THE DIVIDE.

UNCERTAINTY INCREASES A BIT FOR FRIDAY. MODELS HAVE BACKED OFF ON
ANY SHOWERS FOR THAT DAY IN MANY AREAS. HOWEVER...POPS ARE ALREADY
FAIRLY LOW SO WE MADE NO CHANGES TO THE FORECAST. IT DOES LOOK TO BE
CHILLY DAY HOWEVER ALTHOUGH WITH LESS WIND. MODELS ALSO CONTINUE TO
SHOW SOME SHORTWAVE ENERGY...A BIT MORE MOISTURE AND SOME JET
DYNAMICS INTERACTING FOR FRIDAY NIGHT. HOWEVER...MOST MODELS KEEP
THE BEST ACTIVITY ACROSS SOUTHEASTERN WYOMING. FOR NOW...WE MADE NO
CHANGES TO CONTINUITY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT

PATTERN REMAINS SOMEWHAT PROGRESSIVE FOR THE BEGINNING OVER THE
EXTENDED PERIOD. UPPER LEVEL FLOW CONTINUES FROM THE NORTHWEST
THROUGH MONDAY. MODELS BEGIN TO DIVERGE AT THIS POINT...WITH THE GFS
BUILDING A STRONG RIDGE OVER THE NORTHERN ROCKIES NORTHWARD INTO THE
YUKON TERRITORY...WHILE THE ECMWF KEEPS THIS RIDGE OVER THE PACIFIC
NORTHWEST AND EASTERN PACIFIC. AS A RESULT...A MORE MOIST NORTHWEST
FLOW CONTINUES OVER THE AREA WITH THIS SOLUTION. MODELS CONTINUE TO
DIVERGE THROUGH THE END OF THE PERIOD...WITH THE GFS DEVELOPING A
SPLIT FLOW PATTERN OVER THE WESTERN CONUS...AND THE ECMWF
TRANSITIONING THE RIDGE INTO THE GREAT BASIN...AS A STRONG
BAROTROPIC LOW IMPACTS SOUTHERN PORTIONS OF THE PACIFIC
NORTHWEST.

WENT WITH A 50/50 BLEND...AS BOTH MODELS HAVE TRENDED THESE
SOLUTIONS OVER THE LAST 2 RUNS. NEITHER HAVE COME IN LINE WITH EACH
OTHER YET...BUT ECMWF SOLUTION SEEMS MORE PROBABLE AT THIS TIME.
THUS...CHANCES FOR RAIN AND SNOW WILL BE POSSIBLE THROUGH MUCH OF
THE EXTENDED PERIOD. TEMPERATURES MAY BE SLIGHTLY BELOW NORMAL
DURING THIS TIME. MUCH OF THE FORECAST AREA WILL BE
IMPACTED...EXCEPT WEST OF THE CONTINENTAL DIVIDE...FROM JACKSON
SOUTHWARD.

&&

.AVIATION.../12Z ISSUANCE/

WEST OF THE DIVIDE...KJAC/KPNA/KBPI/KRKS ROUTES

OVERALL...VFR CONDITIONS WILL PREVAIL THROUGH 18Z THURSDAY.
OTHERWISE...A JET STREAK WILL BEGIN TO PUSH INTO THE NORTHERN
ROCKIES THIS AFTERNOON AND EVENING WITH A STRENGTHENING WESTERLY
FLOW ALOFT. MEANWHILE...LOW LEVEL WEST TO SOUTHWEST WINDS WILL
BECOME GUSTY TO 25 - 30 KTS NEAR THE INTERSTATE 80 CORRIDOR BY THIS
EVENING...PICKING UP AGAIN AFTER 12Z THURSDAY. ISOLATED AREAS OF
VCFG NEAR KBPI AFTER 06Z.

EAST OF THE DIVIDE...KCPR/KCOD/KLND/KRIW/KWRL ROUTES
OVERALL...VFR CONDITIONS WILL PREVAIL THROUGH 18Z. OTHERWISE...A JET
STREAK WILL BEGIN TO PUSH INTO AND EASTWARD NORTHERN WYOMING THIS
AFTERNOON AND EVENING WITH STRENGTHENING WESTERLY FLOW ALOFT. LOW
LEVEL WEST TO SOUTHWEST WINDS WILL INCREASE THROUGH THE AFTERNOON
AND OVERNIGHT WITH AREAS OF LLWS WILL DEVELOPING IN AND NEAR THE
CODY FOOTHILLS...INCLUDING THE KCOD TERMINAL...THIS EVENING AND
LASTING THROUGH 16Z THURSDAY. GUSTY SW LOW LEVEL WINDS WILL ALSO
DEVELOP THROUGH THE SOUTHERN WIND CORRIDOR TO VCNY KCPR THIS
AFTERNOON AND EVENING...AND AGAIN AFTER 12Z THURSDAY.

&&

.FIRE WEATHER...

HIGH PRESSURE WILL BRING DRY WEATHER THROUGH TONIGHT ACROSS THE
STATE. BREEZY CONDITIONS WILL RETURN TONIGHT AND TOMORROW FROM
ROCK SPRINGS TO CASPER WITH A COLD FRONT APPROACHING FROM THE
NORTH. STRONG WINDS ARE POSSIBLE IN THE LEE OF THE ABSAROKAS
TONIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM THIS EVENING THROUGH THURSDAY MORNING
WYZ003.

&&

SHORT TERM...HATTINGS
LONG TERM...LAVOIE
AVIATION...JFB
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Mar 19, 5:54 AM MDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
554 AM MDT WED MAR 19 2014

WYZ001>020-022>030-201200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
554 AM MDT WED MAR 19 2014

...HIGH WIND WATCH FOR THE CODY FOOTHILLS TONIGHT THROUGH 9
AM THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG THIS MORNING IN SOME BASINS AND VALLEYS. VERY STRONG
WINDS ARE POSSIBLE IN THE CODY FOOTHILLS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...STRONG WINDS POSSIBLE...MAINLY FROM ROCK SPRINGS TO
CASPER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT STRONG WIND GUSTS AND WIND DAMAGE.

TEAM RIVERTON

Nearby

High Wind Warnings in Wyoming, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.